Document Detail


Myocarditis during lenalidomide therapy.
MedLine Citation:
PMID:  20876827     Owner:  NLM     Status:  In-Process    
Abstract/OtherAbstract:
OBJECTIVE: To report the first case of pathologically confirmed myocarditis in a patient receiving treatment with lenalidomide for non-Hodgkin's lymphoma.
CASE SUMMARY: An 85-year-old woman with recurrent follicular lymphoma was treated with lenalidomide 10 mg daily and low-dose dexamethasone 8 mg once weekly in a clinical trial. She had a past medical history of hypertension and breast cancer. Within 17 days of starting lenalidomide and dexamethasone, she developed symptoms and signs of congestive heart failure. Despite aggressive supportive care, she had progressive and refractory multiorgan failure and died. Postmortem examination of the heart confirmed the absence of coronary artery disease, and histopathological examination of the myocardium revealed a diffuse lymphocytic/eosinophilic inflammatory infiltrate with associated acute and chronic myocardial injury affecting all 4 chambers of the heart, consistent with myocarditis.
DISCUSSION: Lenalidomide is an immunomodulatory agent derived from thalidomide and is approved for the treatment of multiple myeloma and myelodysplastic syndromes. The efficacy of lenalidomide has been reported in B-cell malignancies. Common toxicities are myelosuppression, fatigue, diarrhea, skin rash, venous thromboembolism, peripheral neuropathy, and tumor flare reaction. Cardiovascular toxicity has been limited to atrial fibrillation and an increased risk for venous thromboembolism. Autoimmune hemolytic anemia, pneumonitis, and dermatitis have been described with lenalidomide. We propose an immunological mechanism for myocarditis based on the predominantly T-cell infiltration of the myocardium.
CONCLUSIONS: Our findings suggest that lenalidomide may be a cause of drug-induced myocarditis. When patients treated with lenalidomide present with signs and symptoms of heart failure in the absence of other obvious causes, lenalidomide hypersensitivity should be considered in the differential diagnosis and a myocardial biopsy should be considered when other common causes of heart failure have been excluded. A reasonable management approach is drug discontinuation and early institution of corticosteroid therapy. An objective causality assessment, using the Naranjo probability scale, revealed that the adverse drug event was probable.
Authors:
Joseph R Carver; Sunita Nasta; Elise A Chong; Mark Stonecypher; James E Wheeler; Tahamtan Ahmadi; Stephen J Schuster
Related Documents :
11389357 - Acute myocarditis.
8599257 - Sarcoidosis with cardiac involvement.
8553997 - Ultrasonic myocardial tissue characterization in patients with dilated cardiomyopathy: ...
14968147 - Sarcoid heart disease.
2845767 - Polymorphonuclear leukocyte activity and ventricular arrhythmia in acute myocardial inf...
23087267 - An unusual adverse effect of sildenafil citrate: acute myocardial infarction in a nitra...
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't     Date:  2010-09-28
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  44     ISSN:  1542-6270     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2010 Nov 
Date Detail:
Created Date:  2010-11-04     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  United States    
Other Details:
Languages:  eng     Pagination:  1840-3     Citation Subset:  IM    
Affiliation:
Abramson Cancer Center, Heart and Vascular Institute, University of Pennsylvania, Philadelphia, USA. Joseph.carver2@uphs.upenn.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  A pilot randomized clinical trial utilizing the drug burden index to reduce exposure to anticholiner...
Next Document:  Ranolazine-tacrolimus interaction.